Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Delayed periods. Taking progesterone. Pregnant?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1279 Questions
hi there, i just started taking progestrone in beginning of april and have already taken it twice from my cycle. i was suppose to start my period either this past sat, sunday or today and havnt yet, but have all the symptoms, will i start soon or does it delay my period a few days? i don't want to get pregnant and when i do have sex its been on my off days where im not ovulating. thank you.
Posted Sun, 2 Jun 2013 in Birth Control
Answered by Dr. Arif N Khan 16 minutes later
Thanks for your query. Ideally it takes 2 to 7 days for the progesterone withdrawal bleeding to occur. As you mentioned you are already having the symptoms of menstruation, I suggest you to wait for few more days. Meanwhile you can use a barrier contraception like FEMALE-CONDOM for yourself or MALE CONDOM for your partner. One more possibility is HYPOTHYROIDISM, as you have mentioned in your medical history which might cause delayed periods. So kindly check your free T3, free T4 and TSH levels. Once your thyroid function is under control, automatically your menstrual cycles become regular.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.
Wish you good health.
Dr Arif
You can consult me again directly through my profile
Above answer was peer-reviewed by
Follow-up: Delayed periods. Taking progesterone. Pregnant? 35 minutes later
Thank you for you answer. I just started taking the progesterone so its kinda confusing for me. Plus i just ended taking the perscribed dosage on this saturday the 11th and was suppose to start my period that day also, so what your saying is that i really wont start my period for another day or couple days and i shouldnt be worried? im also getting my blood checked again on may 16th for my thyroid.
Answered by Dr. Arif N Khan 1 hour later

Thank you for the follow up question.

Yes you should wait for 2-7 days after your last dose to get your periods. Ideally 60% patients get their period in couple of days after stopping the last dose, in few , say 30-40% take almost 1 week for the withdrawal bleeding to occur. So kindly don't worry if you get your periods after few days later. As your last dose was on 11th May, you can very well wait for your periods till 18th May.

Dr Arif

You can consult me again directly through my profile or
If you have any doubts kindly mail me at YYYY@YYYY
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor